Vaccines currently routinely recommended to the general population in the U.S.* have not been shown to cause erythema nodosum (EN).
The 2012 report by the Institute of Medicine (IOM), now called the National Academy of Medicine (NAM), found no relevant studies of quality in the literature assessing EN and hepatitis B vaccine . No relevant studies of quality have been published since this report.
The most common cause of EN is infection . Although the pathogenesis of EN is not fully understood, it is thought to be caused by an influx of immune complexes into the subcutaneous fat . Another possible mechanism is activation of the complement system, in which a cascade of proteolysis and successive release of cytokines functions to amplify the immune response but can damage host cells if not properly regulated. Other mechanisms that could contribute to the development of EN include autoantibodies or T cells .
The 2012 IOM report described one case of EN after hepatitis B vaccination ; however, the IOM concluded that this mechanistic evidence was weak.
1. Institute of Medicine. In: Stratton K, Ford A, Rusch E, Clayton EW, eds. Adverse Effects of Vaccines: Evidence and Causality. Washington (DC): National Academies Press (US); 2012.
2. Chowaniec M, Starba A, Wiland P. Erythema nodosum - review of the literature. Reumatologia 2016;54:79-82.
3. Blake T, Manahan M, Rodins K. Erythema nodosum - a review of an uncommon panniculitis. Dermatol Online J 2014;20:22376.
4. Goolsby PL. Erythema nodosum after Recombivax HB hepatitis B vaccine. The New England journal of medicine 1989;321:1198-9.